Texas, 2023

Hail in Texas, April 25, 2023

April 25, 2023 · NWS MAF · 1 event in 1 county or zone

An upper-low over Colorado helped initiate thunderstorms off the higher terrain of eastern Nex Mexico and far West Texas. Several long-track thunderstorms resulted in large hail across portions of the region, including one across the northeastern Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper-low over Colorado helped initiate thunderstorms off the higher terrain of eastern Nex Mexico and far West Texas. Several long-track thunderstorms resulted in large hail across portions of the region, including one across the northeastern Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 25, 5:56 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 25, 5:56 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
656 PM CDT Tue Apr 25 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 221 PM CDT Tue Apr 25 2023

Early morning clouds have dispersed and we are left with abundant
sunshine across West TX and southeastern NM this afternoon.
Temperatures are warming nicely into the upper 70s to lower 80s.
As we head through this evening, a mid level short wave trough will
approach from the west. A sfc low will develop INVOF the TX
Panhandle with attendant dryline extending swd into the TX South
Plains. Modest lift associated with the approaching short wave along
with growing instability will result in the development of isolated
showers and thunderstorms across far northern portions of the
region. A few storms could become strong to marginally severe with
hail up to one inch in diameter and damaging winds being the main
threats. Storms will track ESE through tonight, potentially clipping
the far NE Permian Basin, but should otherwise remain out of our
forecast area. The dryline will retreat wwd after sunset,
transporting low level moisture back into the area. This uptick in
moisture will keep lows warmer overnight across the Permian Basin
and Lower Trans Pecos, mainly in the mid 50s w/a few 40s across the
western high terrain.

On Wednesday, a 500 hPa short wave trough will dive through the Four-
Corners region and eject into the Southern Plains. A sfc low will
spin up across the TX Panhandle by the afternoon. As this occurs,
the dryline will mix ewd into the Big Country and Concho Valley.
This is where rain chances will be highest, however a few storms
could develop over the far E Permian Basin and race ewd, quickly
becoming severe. Meanwhile, a cold front will advance swd into
the Permian Basin and SE New Mexico after 21Z, ushering in cooler
temperatures and dry air. Winds will increase along the leading
edge of the cold front with gusts over 30 mph expected. Blowing
dust will also be possible, especially along the I-20 corridor.
There could be strong gap winds through GDP, but this should be
brief. Winds will slacken off early Thursday morning with lows
falling into the upper 30s to mid 40s.

-Salerno

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 221 PM CDT Tue Apr 25 2023

Cluster analyses, analogs, and ensemble guidance all point to a
deep upper low developing over the Great Lakes/Midwest in the
Thursday to Saturday range. In the meantime, the flow over the
CONUS becomes amplified, with an anomalous short wave ridge over
the Rockies and a developing low off the California coast. In the
Thursday through Friday time frame, we're in northwesterly flow
aloft, and a short wave trough wrapping around the periphery of
the anomalously deep low will induce sufficient surface
anticyclogenesis over the central Plains to push a fairly
significant front through the area Friday. Timing is problematic
this far out and have opted to retain the NBM solution given a
large spread seen in the temperature distribution, but it's also
possible that we could see cooler temperatures behind the front
Friday and Saturday. Could see some blowing dust with and behind
frontal passage but it is hard to define these locations three
days in advance. In any event, temperatures rebound to above
seasonal levels Sunday through Tuesday with dry conditions
expected.

After Tuesday, ensembles, analogs, and cluster analyses indicate
increasingly southwest flow aloft. Ordinarily, this time of year,
this would mean an uptick in severe weather chances. However,
moisture has been hard to come by this far west, so if there's
any convection, it will be across our far eastern zones next week.
The rest of the area will remain dry. Unfortunately. -bc

&&

.AVIATION...
(00Z TAFS)
Issued at 639 PM CDT Tue Apr 25 2023

VFR overall but could see a brief intrusion of MVFR cigs after 10z
at MAF. S to SW wind this evening then a cold front moves down
into the area overnight... will see a wind shift to the N.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               57  84  46  78 /  10  10  10  10
Carlsbad                 50  80  43  83 /   0   0   0   0
Dryden                   55  91  55  83 /   0   0  30  10
Fort Stockton            56  85  48  81 /   0   0  10  10
Guadalupe Pass           52  71  43  76 /   0   0   0   0
Hobbs                    47  76  39  79 /  10   0  10  10
Marfa                    45  79  39  80 /   0   0   0   0
Midland Intl Airport     55  83  45  80 /   0   0  10  10
Odessa                   55  82  46  79 /   0   0  10  10
Wink                     50  85  43  81 /   0   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...24
LONG TERM....70
AVIATION...72
Hazardous weather outlook, Apr 25, 2:05 PM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
305 PM CDT Tue Apr 25 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-262015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
305 PM CDT Tue Apr 25 2023 /205 PM MDT Tue Apr 25 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms (10-20% chance) are possible this afternoon
and evening over the western Low Rolling Plains. A few of these
storms could be strong, producing small hail, gusty winds, and
occasional lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 25, 4:52 PM CST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
552 PM CDT Tue Apr 25 2023

TXZ048-252315-
Scurry TX-
552 PM CDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of southeastern Scurry
County through 615 PM CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Snyder, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hermleigh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3259 10078 3275 10088 3290 10066 3263 10066
TIME...MOT...LOC 2252Z 240DEG 17KT 3271 10076

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

87

The radar

The Lubbock radar (KLBB), 126 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scurry

When
April 25, 8:25 PM CST to 8:30 PM CST
Where
Scurry County, 2.22 mi SE of Brand
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.780, -100.950

Hail was observed near US84 and CR258.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093268.